Hail, San Juan
- When
- September 17, 3:40 PM MST to 3:50 PM MST
- Where
- San Juan County, 0.69 mi S of (4bl)blanding Muni A
- Measured
- 1.5 in hail
- Reported by
- Airplane Pilot
- Coordinates
- 37.570, -109.480
The weather pattern of high pressure over the southeast states and an upper trough along the west coast allowed another surge of monsoonal moisture to move into eastern Utah. Cooling temperatures aloft allowed large hail to form in some of the stronger storms, while heavy rain and some flash flooding also occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The weather pattern of high pressure over the southeast states and an upper trough along the west coast allowed another surge of monsoonal moisture to move into eastern Utah. Cooling temperatures aloft allowed large hail to form in some of the stronger storms, while heavy rain and some flash flooding also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 17, 2:02 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 302 PM MDT TUE SEP 17 2013 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT) ISSUED AT 302 PM MDT TUE SEP 17 2013 SOUTHERLY FLOW IN ADVANCE OF STRONG WEST COAST TROUGH HAS TAPPED INTO LOWER LEVEL MONSOONAL MOISTURE. FIRST LINE OF SHOWERS AND THUNDERSTORMS CURRENTLY MOVING ACROSS NW COLORADO AT 19Z/20Z TIME FRAME. FARTHER UPSTREAM...STORMS THAT HAVE FIRED OVER THE UTAH SPINE HAVE SPREAD INTO THE WRN UINTA BASIN. STORMS ON RADAR LOOKING STRONG WITH SOME ROTATION. WITH SHEAR AXIS AHEAD OF THE WEST COAST TROUGH ENHANCING DEEP LAYERED SHEAR...AGREED WITH THE SEVERE THUNDERSTORM WATCH FOR THE NRN PORTION OF THE FORECAST AREA THROUGH 03Z THIS EVENING. STRONG THUNDERSTORM POSSIBLE SOUTH OF THE WATCH AREA...INCLUDING THE VICINITY OF THE SAN JUAN MOUNTAINS LATER THIS AFTERNOON GIVEN MONSOONAL MOISTURE THAT PERSISTS ACROSS THIS AREA. ENERGY ALOFT DRAGS ACROSS SW COLORADO THIS EVENING...THEREFORE SHOWERS AND STORMS MAY PERSIST BEYOND MIDNIGHT TONIGHT ACROSS THE SAN JUAN MOUNTAINS AND ADJACENT LOWER VALLEYS (DURANGO TO PAGOSA SPRINGS). STRONG TROUGH AXIS MOVING ACROSS THE NRN AND CENTRAL ROCKIES WILL BE LIFTING NORTHEAST. LOWER LEVEL MONSOONAL MOISTURE REMAINS IN PLACE ACROSS THE WESTERN SLOPE FOR AFTERNOON CONVECTION. PWATS WILL BE LOWER FOR LOWER CAPE VALUES...BUT STILL SUFFICIENT MOISTURE FOR ISOLATED STRONG THUNDERSTORMS THAT GENERATE GUSTY WINDS ACROSS SOUTHWEST COLORADO GIVEN GRADIENT FLOW. CONVECTION DIES OUT FAIRLY QUICKLY WEDNESDAY EVENING FOR CLEARING SKIES ACROSS THE ENTIRE REGION. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 302 PM MDT TUE SEP 17 2013 A PROGRESSIVE SERIES OF PACIFIC TROUGHS WILL BRING A ROLLER COASTER RIDE OF SUNNY MILD WEATHER WITH BREEZY SHOWERS MIXED IN OVER THE WEEKEND AND AGAIN NEXT WEDNESDAY. THE DRY AND COOL AIR MASS WILL SETTLE OVER THE FORECAST AREA ON THURSDAY. THE WEST TO EAST COOL FRONT LOOKS TO BE ORIENTED CLOSE TO THE HIGHWAY 50 LINE. THIS WILL BRING 10 DEGREES OF COOLING TO THE NORTH WITH LITTLE CHANGE SOUTH. FLOW ALOFT VEERS TO WNW. THURSDAY NIGHT A RIDGE PROGRESSES INTO UTAH. UNDER CLEAR SKIES AND LIGHT WINDS OVERNIGHT INVERSIONS WILL BECOME STRONG. LOW TEMPERATURES WILL BE WELL BELOW NORMAL WITH NEAR FREEZING TEMPERATURES IN THE CRAIG AREA. FRIDAY THE UPPER RIDGE PASSES...FLOW BACKS TO SW... AND TEMPERATURES RECOVER TO NEAR NORMAL. MOISTURE THAT WAS LURKING JUST BELOW THE FOUR CORNERS BEGINS TO FLOW BACK INTO THE SOUTHERN ZONES FOR A CHANCE OF CONVECTIVE SHOWERS SATURDAY. SW GRADIENT WINDS INCREASE SATURDAY AFTERNOON AND OVERNIGHT. TEMPERATURES CLIMB ABOVE NORMAL. SUNDAY THE NEXT PACIFIC TROUGH PASSES TO THE NORTH. THE LATEST MODEL GUIDANCE PRODUCES MORE SHOWERS AND STORMS THAN IN PREVIOUS MODEL RUNS. THE ASSOCIATED COOL FRONT WITH THIS TROUGH IS CURRENTLY PROGGED TO WEAKEN AND STAY WELL WEST OF THIS FORECAST AREA. ANOTHER PACIFIC TROUGH WILL THREATEN THE AREA NEXT WEDNESDAY. UNTIL THEN SW FLOW ALOFT WILL KEEP BREEZY AND MILD EARLY FALL WEATHER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 302 PM MDT TUE SEP 17 2013 SCATTERED SHOWERS AND STORMS WILL CONTINUE TO 03Z THIS EVENING. STORM MOTION WILL BE TO THE NORTHEAST AT 20KTS SOUTH...35KTS NORTH. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FROM STRONG WIND GUSTS AND HAIL ACROSS NE UTAH AND FAR NW COLORADO INCLUDING KVEL. SOME BRIEF MVFR VISIBILITIES ARE POSSIBLE DUE TO LOW VIS IN HEAVIER SHOWERS AND STORMS AT ALL AREA AIRPORTS. EXPECT ISOLATED STORMS AND SHOWERS TO CONTINUE BEYOND MIDNIGHT. LOW LEVEL WIND SHEAR IS POSSIBLE THROUGH WEDNESDAY MORNING AS STRONG SW WINDS CONTINUE AT AND ABOVE MOUNTAIN TOP LEVEL. WEDNESDAY SCATTERED CONVECTION WITH LOCAL MVFR CIGS WILL CONTINUE... MAINLY ALONG THE COLORADO SPINE...AHEAD OF THE COOL FRONT. EXPECT MODERATE TURBULENCE IN STRONG SW GRADIENT WINDS WEDNESDAY AFTERNOON. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...PF LONG TERM...JOE AVIATION...JOE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 927 AM MDT TUE SEP 17 2013 COZ001>014-017>023-UTZ022>025-027>029-181300- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 927 AM MDT TUE SEP 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS THE NORTHERN AREAS. STRONG GUSTY WINDS TO 50 MPH WILL BE THE MAIN THREAT...BUT ISOLATED STORMS MAY PRODUCE PEA TO MARBLE SIZED HAIL. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A DRY COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY AFTERNOON AND EVENING BRINGING A SLIGHT CHANCE FOR SOME SHOWERS AND STORMS MAINLY UP NORTH. ONCE IT PASSES...EXPECT CLEAR SKIES AS HIGH PRESSURE BUILDS IN WITH COOL TEMPERATURES EXPECTED THURSDAY BEFORE A WARM UP STARTS FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. SPOTTERS ARE ENCOURAGED TO REPORT EXCESSIVE WIND OR HAIL TO THE GRAND JUNCTION FORECAST OFFICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 335 PM MDT TUE SEP 17 2013 UTZ022-028-029-172215- CANYONLANDS/NATURAL BRIDGES UT-LA SAL AND ABAJO MOUNTAINS UT-SOUTHEAST UTAH UT- 335 PM MDT TUE SEP 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 415 PM MDT... AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHWEST OF BLUFF...OR 21 MILES SOUTHWEST OF BLANDING...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND OCCASIONAL DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BLANDING... HEAVY RAIN...MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3773 10944 3751 10930 3733 10983 3749 10994 AS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 PM MDT TUE SEP 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HEAVY RAIN GRAND JUNCTION 39.09N 108.55W
09/17/2013 M0.56 INCH MESA CO PUBLIC
VIA FACEBOOK... 0.56 INCH RECEIVED IN SPRING VALLEY 28
RD NORTH OF PATTERSON WITHIN 20 MINUTES
&&
EVENT NUMBER GJT1301523
JMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 PM MDT TUE SEP 17 2013
COZ007>010-172230-
CENTRAL COLORADO RIVER BASIN CO-DEBEQUE TO SILT CORRIDOR CO-GORE AND
ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-GRAND AND BATTLEMENT MESAS
CO-
350 PM MDT TUE SEP 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARFIELD AND
NORTHEASTERN MESA COUNTIES UNTIL 430 PM MDT...
AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF COLLBRAN...OR 35 MILES SOUTHWEST
OF GLENWOOD SPRINGS...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RIFLE...
SILT...
NEW CASTLE...
HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3949 10731 3924 10794 3939 10806 3967 10754
3961 10749 3965 10744 3963 10744 3962 10742
3960 10740 3959 10742 3958 10739
ASSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 408 PM MDT TUE SEP 17 2013 UTZ023-024-172245- EASTERN UINTA BASIN UT-EASTERN UINTA MOUNTAINS UT- 408 PM MDT TUE SEP 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UINTAH AND SOUTHERN DAGGETT COUNTIES UNTIL 445 PM MDT... AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF VERNAL...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... VERNAL... MAESER... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4082 10942 4064 10920 4034 10968 4047 10985 PF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 PM MDT TUE SEP 17 2013
COZ006-017-172315-
GRAND VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
422 PM MDT TUE SEP 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MESA COUNTY UNTIL 515 PM
MDT...
AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES SOUTHWEST OF FRUITA...OR 26 MILES
SOUTHWEST OF GRAND JUNCTION...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND OCCASIONAL
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GRAND JUNCTION...
GLADE PARK...
REDLANDS...
ORCHARD MESA...
FRUITVALE...
CLIFTON...
WHITEWATER...
HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3875 10889 3877 10889 3874 10892 3889 10906
3920 10856 3903 10833
ASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
423 PM MDT TUE SEP 17 2013
COZ004-005-172315-
ELKHEAD AND PARK MOUNTAINS CO-UPPER YAMPA RIVER BASIN CO-
423 PM MDT TUE SEP 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROUTT COUNTY UNTIL
515 PM MDT...
AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF YAMPA...OR 41 MILES NORTHEAST OF
GLENWOOD SPRINGS...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TOPONAS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3991 10689 3992 10691 4005 10704 4031 10663
4030 10663 4004 10663
PFThe Grand Junction radar (KGJX), 199 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
11 hail, 2 flash flood. Local standard time, as filed.
Quarter size hail fell near the Blanding Airport and plows were called out to clear hail off the local roads.
Large hail damaged a number of vehicles and broke windows.
Large hail accumulated up to four inches deep on local roadways which required snow plows to remove it. Trees were stripped of leaves and sagebrush was flattened. A number of vehicles were damaged by the large hail.
Hail accumulated up to two inches deep on Highway 191 and minor flooding was reported in the area.
Large hail flattened gardens, dented a number of vehicles, and broke windows.
Large hail flattened gardens, dented a number of vehicles, and broke some windows.
Several areas of flash flooding were observed along Highway 191.
Several areas of flash flooding were observed along Highway 191.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528998, 528999, 529000, 529001, 529002, 529003, 529004, 529005, 529006, 529007, 529008, 529010, 529231.